Hail, Ellsworth
- When
- September 16, 6:22 PM CST
- Where
- Ellsworth County, 3 mi S of Ellsworth
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.683, -98.233
8 thunderstorm wind, 7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 16, 2:12 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 312 PM CDT SAT SEP 16 2006 .DISCUSSION... FORECAST CONCERNS ARE SEVERE THUNDERSTORM CHANCES TONIGHT INTO SUNDAY AND TEMPERATURES THROUGH THE WEEK. TONIGHT: EARLY AFTERNOON SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOW A LOW PRESSURE SYSTEM CENTERED OVER NORTHWESTERN KANSAS WITH A VERY TIGHT PRESSURE GRADIENT AHEAD OF THE COLD FRONT. WINDS HAVE BEEN GUSTING AS HIGH AS 47 MPH THUS FAR AT RUSSELL KS. WE PLAN TO KEEP THE WIND ADVISORY GOING...AND BOTH EXPAND IT INTO THE FLINT HILLS A COUPLE MORE COUNTIES AND EXTEND IT UNTIL 10PM. THERE ARE A FEW CUMULUS CLOUDS ACROSS SOUTH CENTRAL KANSAS THIS AFTERNOON...BUT THEY ARE FAIRLY FLAT WITH THE STRONG CAP CURRENTLY IN PLACE. THE GFS HAS SOME INITIALIZATION PROBLEMS /TOO DRY AT THE SURFACE AND IN SOME CASES THERE ARE SOME ISSUES WITH MOISTURE IN THE UPPER LEVELS/...BUT THE NAM SEEMS TO BE MORE ON TRACK. SOME RAOB SITES ACROSS THE CENTRAL AND NORTHERN PLAINS DID AN 18Z UPPER AIR SOUNDING TODAY. LOOKING AT THE TOP AND OAX SOUNDINGS...THEY ARE BOTH QUITE CAPPED AND HAVE A GOOD AMOUNT OF DRY AIR IN THEM. THE MAIN QUESTIONS FOR TONIGHT IS WHAT TIME STORM INITIATION WILL OCCUR AND WHERE IT WILL BE. BY THE TIME THE CAP BREAKS TONIGHT...BELIEVE IT WILL BE AFTER 00Z AND POSSIBLY MORE LIKE 02Z. THE COLD FRONT SHOULD BE THROUGH RUSSELL KS BY THEN...THEREFORE WE THINK MOST IF NOT ALL OF THE WEATHER WILL BE EAST OF RUSSELL AND THEN SPREAD SOUTHWARD AND EASTWARD OVERNIGHT. MUCH OF THIS CONVECTION WILL LIKELY BE ALONG AND BEHIND THE FRONT...WHERE THE BEST MOISTURE TRANSPORT AND FORCING COME TOGETHER. WHILE THE BEST CONDITIONS FOR SEVERE WEATHER WILL BE TO OUR NORTH /OVER EASTERN NEBRASKA AND THE EASTERN DAKOTAS/...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE TONIGHT. WE CANNOT RULE OUT A TORNADO OR TWO...BUT MUCH OF THAT ACTIVITY SHOULD REMAIN WELL TO OUR NORTH NEAR THE MAIN SURFACE LOW. SUNDAY-MONDAY: THE FRONT WILL PROBABLY STILL BE ACROSS SOUTHEAST KANSAS DURING THE DAY SUNDAY...THEREFORE THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGHOUT THE DAY. IT DOES NOT LOOK LIKE THESE STORMS WILL BECOME SEVERE AS THE BEST INSTABILITY WILL BE OFF TO THE SOUTHEAST. BEHIND THE LINGERING CONVECTION...FORECAST SOUNDINGS DRY OUT QUICKLY SO SKIES SHOULD BE MOSTLY SUNNY. TEMPERATURES ARE GOING TO BE QUITE A BIT COOLER ON SUNDAY THAN THEY WERE ON SATURDAY WITH NORTHERLY WINDS AROUND THE BACK SIDE OF THE MAIN LOW OVER NORTHERN MINNESOTA. MONDAY LOOKS TO BE EVEN A FEW DEGREES COOLER WITH NORTHERLY WINDS BRINGING THE COOLER TEMPERATURES FROM CANADA. TUESDAY-SATURDAY: MODELS BEGIN TO HAVE DIFFERENT SOLUTIONS DURING THIS PERIOD. WHILE THE ECMWF SHOWS AN UPPER LOW SLOWLY MOVING ACROSS THE ROCKY MOUNTAINS BY WEDNESDAY MORNING...THE GFS IS QUICKER WITH THAT SAME FEATURE. AT THE SURFACE...THE ECMWF INDICATES THAT A STRONG COLD FRONT MIGHT MOVE THROUGH THE FORECAST AREA BY THE END OF THE WEEK. HOWEVER THE GFS BRINGS THIS SURFACE FRONT THROUGH MUCH QUICKER...PERHAPS AS QUICKLY AS WEDNESDAY NIGHT. WITH THESE LARGE DIFFERENCES...DID NOT WANT TO MAKE ANY RASH CHANGES AT THIS TIME. ONLY REAL CHANGES MADE WERE TO EXPAND SLIGHT CHANCES FOR THUNDERSTORMS ACROSS SOUTHEAST KANSAS ON THURSDAY. LOOKS LIKE YET ANOTHER COOLDOWN AFTER A SLIGHT WARM UP AHEAD OF THIS SYSTEM. THE GFS IS INDICATING THAT WITH HIGH PRESSURE OVERHEAD ON FRIDAY...HIGHS COULD BE AS COOL AS AROUND 60 DEGREES ACROSS EASTERN KANSAS. WILL HAVE TO WATCH TO SEE IF THIS TREND CONTINUES...DID NOT JUMP ON THAT THIS FAR AHEAD OF TIME. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 75 52 73 / 50 20 0 0 HUTCHINSON 60 74 51 71 / 60 10 0 0 NEWTON 61 75 51 72 / 60 20 0 0 ELDORADO 62 75 51 73 / 60 20 0 0 WINFIELD-KWLD 64 76 54 73 / 50 30 5 0 RUSSELL 52 70 46 69 / 40 5 0 0 GREAT BEND 53 71 46 69 / 40 5 0 0 SALINA 56 72 47 69 / 60 10 0 0 MCPHERSON 59 74 50 70 / 60 10 0 0 COFFEYVILLE 68 76 54 74 / 50 60 5 0 CHANUTE 64 75 51 73 / 50 60 5 0 IOLA 63 75 50 73 / 60 50 5 0 PARSONS-KPPF 66 75 53 74 / 50 60 5 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM SATURDAY FOR KSZ032-033-047>053- 067>069-082-083. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 645 PM CDT SAT SEP 16 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 645 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SOUTH WINDS WILL CONTINUE AT 25 TO 35 MPH...WITH GUSTS TO 45 MPH ACROSS CENTRAL AND PART OF SOUTH-CENTRAL KANSAS. FOR DETAILS...PLEASE REFER TO THE WIND ADVISORY. THE CHANCES FOR THUNDERSTORMS WILL CONTINUE TO INCREASE...AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. THE THUNDERSTORMS MAY BE SEVERE...CAPABLE OF PRODUCING GOLFBALL SIZED HAIL...DAMAGING WINDS AROUND 70 MPH...AND POSSIBLY EVEN A FEW TORNADOES. THE RISK FOR SEVERE THUNDERSTORMS WILL OCCUR FIRST OVER CENTRAL KANSAS THIS EVENING...WITH THE THREAT FOR SEVERE CONVECTION SHIFTING SOUTHEAST ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS AS THE NIGHT PROGRESSES. AS THE NIGHT PROGRESSES...THE PRIMARY THREAT WILL BE DAMAGING WINDS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS CHANCE OF THUNDERSTORMS ON SUNDAY...ESPECIALLY OVER SOUTHEAST KANSAS...AS THE COLD FRONT CONTINUES SOUTHEAST. A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WINDS AROUND 50 MPH. MOST OF THE ACTIVITY...ESPECIALLY THE STRONGER THUNDERSTORMS...WILL OCCUR SUNDAY MORNING. A FEW THUNDERSTORMS MAY LINGER EARLY SUNDAY EVENING OVER EXTREME SOUTHEAST KANSAS. AFTER SUNDAY EVENING...THE NEXT CHANCE FOR THUNDERSTORMS IS SLATED FOR WEDNESDAY NIGHT AND THURSDAY. IT IS TOO EARLY TO DETERMINE IF THE THUNDERSTORMS WILL BE SEVERE. PLEASE LISTEN FOR SUBSEQUENT HAZARDOUS WEATHER OUTLOOKS... ESPECIALLY THOSE ISSUED AROUND MID-WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL KANSAS THIS AFTERNOON AND THIS EVENING...THEN OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 626 PM CDT SAT SEP 16 2006 KSZ047-170000- BARTON- 626 PM CDT SAT SEP 16 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON COUNTY... AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR LARNED...AND MOVING NORTHEAST AT 40 MPH. PEA SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 702 PM CDT SAT SEP 16 2006 KSZ047-170045- BARTON- 702 PM CDT SAT SEP 16 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON COUNTY... AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PAWNEE ROCK...OR 10 MILES EAST OF LARNED...AND MOVING NORTHEAST AT 40 MPH. MORE STRONG STORMS WERE LOCATED FROM NEAR HOISINGTON TO SUSANK...ALSO MOVING NORTHEAST. PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 708 PM CDT SAT SEP 16 2006 KSZ032-033-048-170100- ELLSWORTH-LINCOLN-RUSSELL- 708 PM CDT SAT SEP 16 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES... AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS ACROSS RUSSELL...LINCOLN...BARTON AND ELLSWORTH COUNTIES. THESE STORMS ARE MOVING NORTHEAST AT 45 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 720 PM CDT SAT SEP 16 2006 KSZ032-033-047-170100- BARTON-LINCOLN-RUSSELL- 720 PM CDT SAT SEP 16 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON...LINCOLN AND RUSSELL COUNTIES... AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS ACROSS PORTIONS OF BARTON...LINCOLN AND RUSSELL COUNTIES. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The Wichita radar (KICT), 134 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
8 thunderstorm wind, 7 hail. Local standard time, as filed.
10-inch diameter tree limbs were downed.
Measured by a KSN WeatherLab site.
Tree limbs were downed onto power lines which caused power outages in Ellsworth. In addition, the courthouse lost a storm window, a parking sign was blown down, and a small section of the city hall roof was damaged, allowing water into the gymnasium.
Measured by the Salina Airport ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534310, 5534311, 5534312, 5534313, 5534314, 5534315, 5534316, 5534317, 5534318, 5534319, 5534320, 5534321, 5534322, 5534323, 5534324.